cancer induced DVT...heparin or warfarin and how long...SO CONFUSED ! - USMLE Forums
USMLE Forums Logo
USMLE Forums         Your Reliable USMLE Online Community     Members     Posts
Home
USMLE Articles
USMLE News
USMLE Polls
USMLE Books
USMLE Apps
Go Back   USMLE Forums > USMLE Step 2 CK Forum

USMLE Step 2 CK Forum USMLE Step 2 CK Discussion Forum: Let's talk about anything related to USMLE Step 2 CK exam


Reply
 
Thread Tools Search this Thread Display Modes
  #1  
Old 06-06-2012
tyagee's Avatar
USMLE Forums Master
 
Steps History: ---
Posts: 1,365
Threads: 648
Thanked 588 Times in 354 Posts
Reputation: 598
Default cancer induced DVT...heparin or warfarin and how long...SO CONFUSED !

A 58-year-old woman is diagnosed with bilateral pulmonary emboli and metastatic uterine adenocarcinoma to the liver. Two years ago, she had a right lower-extremity deep venous thrombosis at the time of her diagnosis of uterine cancer. She underwent anticoagulation therapy with warfarin for 6 months following surgery.

After an initial 7-day course of low-molecular-weight heparin, which of the following is most appropriate for preventing recurrent venous thromboembolism in this patient?

A Continue low-molecular-weight heparin
B Place an inferior vena cava filter
C Transition to warfarin with a target INR of 2 to 3
D Transition to warfarin with a target INR of 3 to 4
Reply With Quote Quick reply to this message



  #2  
Old 06-06-2012
USMLE Forums Veteran
 
Steps History: 1+CK+CS+3
Posts: 246
Threads: 18
Thanked 142 Times in 86 Posts
Reputation: 152
Default

pt developed DVT and get anticogulation for 6 mo then stopped.
now she has new PE so after a week of hep, warfarin should also be add with INR 2-3. and continued lifelong

Filter is placed if the pt has contraindication to anticogulation or recurrent PE despite being on anticog.
Reply With Quote Quick reply to this message
The above post was thanked by:
patelMD (06-06-2012), step1an (06-08-2012)
  #3  
Old 06-06-2012
USMLE Forums Master
 
Steps History: 1+CK+CS+3
Posts: 1,175
Threads: 38
Thanked 852 Times in 478 Posts
Reputation: 862
Default

Quote:
Originally Posted by bisho View Post
pt developed DVT and get anticogulation for 6 mo then stopped.
now she has new PE so after a week of hep, warfarin should also be add with INR 2-3. and continued lifelong

Filter is placed if the pt has contraindication to anticogulation or recurrent PE despite being on anticog.
I agree with your answer.

Is heparin not started simultaneously with warfarin? Because the latter takes time to work, during which heparin covers.. After a week or so, they withdraw heparin and patient left on warfarin.

Also had to ask, why is warfarin preferred over heparin in long term anticoagulation? Is it because easier to control INR?
__________________
PGY-3
To view links or images in signatures your post count must be 10 or greater. You currently have 0 posts.
Reply With Quote Quick reply to this message
 
  #4  
Old 06-06-2012
USMLE Forums Scout
 
Steps History: 1+CK+CS+3
Posts: 24
Threads: 1
Thanked 5 Times in 5 Posts
Reputation: 15
Default

answer is C


Quote:
Originally Posted by tyagee View Post
A 58-year-old woman is diagnosed with bilateral pulmonary emboli and metastatic uterine adenocarcinoma to the liver. Two years ago, she had a right lower-extremity deep venous thrombosis at the time of her diagnosis of uterine cancer. She underwent anticoagulation therapy with warfarin for 6 months following surgery.

After an initial 7-day course of low-molecular-weight heparin, which of the following is most appropriate for preventing recurrent venous thromboembolism in this patient?

A Continue low-molecular-weight heparin
B Place an inferior vena cava filter
C Transition to warfarin with a target INR of 2 to 3
D Transition to warfarin with a target INR of 3 to 4
Reply With Quote Quick reply to this message
  #5  
Old 06-06-2012
USMLE Forums Master
 
Steps History: 1+CK+CS
Posts: 1,867
Threads: 149
Thanked 2,104 Times in 1,049 Posts
Reputation: 2124
Default

A Continue low-molecular-weight heparin
She has metastatic cancer to liver. She is at high risk for bleeding if Warfarin is used long term since her liver will be compromised soon due to mets
Reply With Quote Quick reply to this message
  #6  
Old 06-06-2012
USMLE Forums Veteran
 
Steps History: 1+CK+CS+3
Posts: 246
Threads: 18
Thanked 142 Times in 86 Posts
Reputation: 152
Default

Why we should use heparin in liver dz. heparin is given IV and has short half life and is more costly than warfarin and has same effect as warfarin with more rapid onset. Though warfarin is cleared in the liver and heparin in the kidney !!(what i remember) but we can still lower the dose of warfarin and it will work fine
Reply With Quote Quick reply to this message
  #7  
Old 06-07-2012
tyagee's Avatar
USMLE Forums Master
 
Steps History: ---
Posts: 1,365
Threads: 648
Thanked 588 Times in 354 Posts
Reputation: 598
Default

qbank explanation

This patient should be maintained on low-molecular-weight heparin. Patients with acute venous thromboembolism in association with metastatic cancer are at higher risk for recurrent venous thrombosis than those without malignancy. In such patients, it has been demonstrated that chronic low-molecular-weight heparin at therapeutic doses reduces the risk for “on-treatment” recurrence by approximately 50% at 6 months when compared with standard-intensity anticoagulant therapy (target INR, 2 to 3).


so guys, ur views?

is this true or false ?

METZ+DVT=CHRONIC HEPARIN THERAPY
Reply With Quote Quick reply to this message
The above post was thanked by:
step1an (06-08-2012)



Reply

Quick Reply
Message:
Options

Register Now

In order to be able to post messages on the USMLE Forums forums, you must first register.
Please enter your desired user name, your email address and other required details in the form below.
User Name:
Password
Please enter a password for your user account. Note that passwords are case-sensitive.
Password:
Confirm Password:
Email Address
Please enter a valid email address for yourself.
Email Address:
Medical School
Choose "---" if you don't want to tell. AMG for US & Canadian medical schools. IMG for all other medical schools.
USMLE Steps History
What steps finished! Example: 1+CK+CS+3 = Passed Step 1, Step 2 CK, Step 2 CS, and Step 3.

Choose "---" if you don't want to tell.

Favorite USMLE Books
What USMLE books you really think are useful. Leave blank if you don't want to tell.
Location
Where you live. Leave blank if you don't want to tell.

Log-in

Human Verification

In order to verify that you are a human and not a spam bot, please enter the answer into the following box below based on the instructions contained in the graphic.



Thread Tools Search this Thread
Search this Thread:

Advanced Search
Display Modes


Similar Threads
Thread Thread Starter Forum Replies Last Post
Heparin induced skin necrosis? Ace3 USMLE Step 2 CK Forum 7 02-15-2012 03:13 AM
What is the mechanism of Pneumonia and small cell lung cancer induced SIADH? HaipengWang USMLE Step 1 Forum 0 10-16-2011 05:44 PM
Doubt about heparin and warfarin dr_mhm USMLE Step 2 CK Forum 5 10-07-2011 08:24 PM
Mechanism of Heparin Induced Thrombocytopenia apx85 USMLE Step 1 Bits & Pieces 0 05-19-2011 09:55 AM
How Warfarin can cause hypercoagulation if given without Heparin? donofitaly USMLE Step 1 Forum 4 12-04-2010 02:12 AM

RSS Feed
Find Us on Facebook
vBulletin Security provided by vBSecurity v2.2.2 (Pro) - vBulletin Mods & Addons Copyright © 2017 DragonByte Technologies Ltd.

USMLE® & other trade marks belong to their respective owners, read full disclaimer
USMLE Forums created under Creative Commons 3.0 License. (2009-2014)